Wildfire, Bailey
- When
- February 18, 3:30 PM CST to 6:30 PM CST
- Where
- Bailey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Near record temperatures, combined with strong westerly winds and very dry surface air, aided in fanning a wildfire in western Bailey County near the Texas/New Mexico state line on the afternoon of the 18th. The wildfire was extinguished on the 18th but several flare ups of hot spots did occur on the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Near record temperatures, combined with strong westerly winds and very dry surface air, aided in fanning a wildfire in western Bailey County near the Texas/New Mexico state line on the afternoon of the 18th. The wildfire was extinguished on the 18th but several flare ups of hot spots did occur on the 19th. No major response was required with the hot spots on the 19th. The wildfire burned a total of 3900 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 18, 11:28 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1128 AM CST TUE FEB 18 2014 .UPDATE... A LOW LEVEL JET NEAR 45 TO 50 KNOTS AT THE H850 MB LEVEL WAS MIXING TOWARDS THE SURFACE LATE THIS MORNING AND LED TO A PERIOD OF SURFACE WINDS NEAR 30 MPH ACROSS THE EXTREME SOUTHEAST PANHANDLE ALONG THE CAP-ROCK. WE UPDATED FOR THIS EARLIER...LATEST PROJECTIONS CONTINUE TO INDICATE WIND SPEEDS SLOWLY BACKING OFF THOUGH BECOMING FAIRLY WIDESPREAD 15 TO 20 MPH SURFACE WINDS MOST AREAS DURING THE EARLY TO MID AFTERNOON. RMCQUEEN && .AVIATION... VFR DOMINATING WITH MODERATE SOUTHWEST TO WESTERLY BREEZES AS A SURFACE LOW PRESSURE TROUGH EDGES EAST-SOUTHEAST INTO THE NORTHERN ROLLING PLAINS. THE NEXT WEAK SURFACE COLD FRONT WILL SAG SOUTHWARD...THROUGH KCDS AROUND 02Z AND INTO KLBB NEAR 07Z WITH MODEST NORTHEAST SPEEDS. HIGH CLOUDS INCREASING AGAIN LATE. RMCQUEEN && .PREV DISCUSSION... /ISSUED 521 AM CST TUE FEB 18 2014/ AVIATION... VFR CONDITIONS EXPECTED THROUGH THE PERIOD. BREEZY SW TO WEST WINDS TO DEVELOP LATE MORNING AND PERSIST THROUGH THE AFTN BEFORE A WEAK COLD FRONT MOVES THROUGH THE AREA WITH A WINDS SHIFT TO THE NORTH AND NE BUT SPEEDS BECOMING RATHER LIGHT. PREV DISCUSSION... /ISSUED 250 AM CST TUE FEB 18 2014/ SHORT TERM... NEARLY ZONAL FLOW ALOFT TODAY AND TONIGHT. A FAIRLY WEAK SHORT WAVE TROUGH MOVING THROUGH THE ZONAL FLOW FROM THE CNTL ROCKIES ONTO THE PLAINS BY AFTERNOON WILL HELP PUSH A MODEST COLD FRONT THROUGH THE PANHANDLE TO THE NRN ROW OF THE FCST AREA LATE IN THE DAY. THIS PATTERN SUGGESTS VERY WARM TEMPS WITH BREEZY WEST WINDS SOUTH OF A COLD FRONT. MOS GUIDANCE HAS RESPONDED IN KIND WITH RECORD OR NEAR RECORD BREAKING HIGH TEMPS EXPECTED ACROSS THE FCST AREA. THE COLD FRONT WILL MOVE SLOWLY SWD ACROSS THE FCST AREA OVERNIGHT BUT WITH LITTLE IN THE WAY OF COLD ADVECTION BEHIND IT...NOT MUCH MORE THAN A SHIFT TO LIGHT NORTHERLY WINDS EXPECTED. PROGGED LOWS FROM MOS GUIDANCE LOOK REASONABLE ATTM. LONG TERM... SEMI-ZONAL FLOW ALOFT WILL DOMINATE MOST OF THE EXTENDED PERIOD...BUT WILL CLOSE WITH SLIGHT W-NW FLOW ALOFT COURTESY OF AN AMPLIFIED UA RIDGE ACROSS THE WRN CONUS EARLY NEXT WEEK. ATTENTION WILL BE FOCUSED ON A SERIES OF EMBEDDED DISTURBANCES NORTH OF THE REGION WHICH WILL SEND DOWN COLD FRONTAL BOUNDARIES THUR...FRI NIGHT AND AGAIN MON. THURSDAY IS STILL LOOKING TO BE THE WINDIEST OF THE FRONTAL PASSAGES...WITH NRLY WIND SPEEDS POSSIBLY FLIRTING WITH ADVISORY CRITERIA AS HINTED AT BY MOS GUIDANCE. RATHER DRY LOW-MID LEVELS WILL INHIBIT PRECIP DEVELOPMENT...THOUGH THERE ARE INTIMATIONS BY BOTH THE GFS AND ECMWF OF THE POTENTIAL FOR RATHER LIGHT PRECIP AS LOW LEVELS MOISTEN ON MON /PROGGED PWATS OF 0.40-0.80 INCHES/. MAINTAINING POPS AT 5 PERCENT FOR MON APPEARS VALID ATTM. ROLLER COASTER TYPE TEMPS WILL OCCUR AS THE FRONTAL PASSAGES WILL KEEP TEMPS IN THE 50S...WHILST CONVERSELY MODEST AFTN SWRLY BREEZES ALLOW TEMPS TO WARM INTO THE 70S AND 80S TOMORROW /WITH KLBB POSSIBLY NEARING THE RECORD TEMP OF 83 DEGREES/ AND MORE SO IN THE 60S AND 70S ON FRI AND SUN. FIRE WEATHER... VERY DRY AIR MOVING IN ON WEST WINDS TODAY COMBINED WITH NEAR RECORD-BREAKING WARMTH WILL RESULT IN RELATIVE HUMIDITY BOTTOMING OUT 10-15 PCT ACROSS ALL OF THE AREA ON THE CAPROCK. WINDS WILL BE BREEZY ON THE CAPROCK SOUTH OF A COLD FRONT MOVING THROUGH THE PANHANDLE THIS AFTERNOON...BUT NOT EXPECTED TO BE HIGH ENOUGH TO REACH CRITICAL VALUES. STILL...ELEVATED CONDITIONS ALL BUT CERTAIN FOR AT LEAST A GOOD PORTION OF THE CAPROCK COUNTIES...AND ALTHOUGH FUELS ARE NOT ABUNDANT GACC DRYNESS DEPICTING THEM AS VERY DRY. THE MAGNITUDE OF THE WARMTH IS CONCERNING. WILL ISSUE A FIRE DANGER STATEMENT FOR THIS AFTN. ANOTHER POTENTIAL RECORD-BREAKING WARMTH DAY MAY OCCUR TOMORROW...WITH BREEZY WEST TO SOUTHWEST 20-FOOT WIND SPEEDS OF 15-20 MPH USHERING IN WARM AND DRY CONDITIONS /TEMPS SOME 12-15 DEGREES ABOVE NORMAL/. RELATIVE HUMIDITY VALUES WILL FALL TO OR SLIGHTLY BELOW 15 PERCENT BY PEAK HEATING...PARTICULARLY ON THE CAPROCK. ALTHOUGH WIND SPEEDS WILL BE SHY OF CRITICAL THRESHOLDS AND FUELS NOT BEING OVERLY DRY ARE MITIGATING FIRE WEATHER FACTORS...RATHER WARM CONDITIONS FOR THIS TIME OF YEAR WILL ONCE AGAIN BE OF A CONCERN. ADDITIONAL HIGHLIGHTS BEYOND THE HAZARDOUS WEATHER OUTLOOK MAY BE WARRANTED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 77 32 76 36 53 / 0 0 0 0 0 TULIA 80 33 75 39 53 / 0 0 0 0 0 PLAINVIEW 81 34 77 39 53 / 0 0 0 0 0 LEVELLAND 81 37 80 43 58 / 0 0 0 0 0 LUBBOCK 82 38 81 43 57 / 0 0 0 0 0 DENVER CITY 80 40 80 46 62 / 0 0 0 0 0 BROWNFIELD 82 39 81 45 59 / 0 0 0 0 0 CHILDRESS 82 38 76 44 59 / 0 0 0 0 0 SPUR 82 40 81 46 58 / 0 0 0 0 0 ASPERMONT 81 42 83 51 61 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 512 AM CST TUE FEB 18 2014 TXZ021>044-191115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 512 AM CST TUE FEB 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER ELEVATED FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP TODAY ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE...AS VERY WARM...DRY...AND BREEZY CONDITIONS ARE EXPECTED. A FIRE DANGER STATEMENT IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ELEVATED FIRE WEATHER CONDITION MAY DEVELOP WEDNESDAY AFTERNOON...GENERALLY ALONG AND WEST OF INTERSTATE 27.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493958.